Alert archive / Michigan / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 63, NWS Gaylord, MI

June 15, 2008Ogemaw County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 15, 2008, 8:02 PM EDT for Ogemaw County, Michigan. It was in force for 58 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2008, 8:02 PM EDT (00:02 UTC)
Expired
Jun 15, 2008, 9:00 PM EDT
In force
58 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon

County Ogemaw County, MI

The radar

The NCL Michigan radar (KAPX), 77 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 8:22 PM EDTHAIL 0.882 N West Branch, MI
Jun 15, 8:27 PM EDTHAIL 0.88West Branch, MIHAIL COVERING THE GROUND.
Jun 15, 8:33 PM EDTHAIL 11 E West Branch, MI
Jun 15, 8:57 PM EDTHAIL 0.881 E Prescott, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 1:38 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 0.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2008-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2008-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1558 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 160002
SVRAPX
MIC129-160100-
/O.NEW.KAPX.SV.W.0063.080616T0002Z-080616T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
802 PM EDT SUN JUN 15 2008

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OGEMAW COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 900 PM EDT

* AT 754 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES
  WEST OF FOSTER TOWNSHIP...OR 6 MILES NORTHWEST OF ST. HELEN...
  MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FOSTER TOWNSHIP...
  CLEAR LAKE...
  WEST BRANCH...
  ROSE TOWNSHIP...
  ROSE CITY...
  LUPTON...
  SELKIRK...
  RIFLE RIVER STATE PARK...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4423 8437 4451 8438 4450 8389 4417 8388
TIME...MOT...LOC 0002Z 291DEG 35KT 4439 8442

$$
1 follow-up statement
000 
WWUS34 KAPX 160033
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
833 PM EDT SUN JUN 15 2008

MIC129-160100-
/O.CON.KAPX.SV.W.0063.000000T0000Z-080616T0100Z/
OGEMAW MI-
833 PM EDT SUN JUN 15 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR OGEMAW COUNTY...

AT 827 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR WEST BRANCH...MOVING SOUTHEAST AT
40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PRESCOTT...

AT 825 PM...HAIL UP TO NICKEL SIZE WAS REPORTED IN WEST BRANCH WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4423 8427 4447 8416 4447 8389 4417 8388
TIME...MOT...LOC 0033Z 296DEG 34KT 4426 8411

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:22 PM EDT, 40 minutes earlier.

Area forecast discussion, Jun 15, 7:22 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
722 PM EDT SUN JUN 15 2008

.AVIATION...MAJORITY OF CONVECTION NOW OUT OF THE PICTURE...BUT
COULD SEE AN ISOLATED SHOWER THE NEXT FEW HOURS AROUND KAPN/KPLN.
OTHERWISE...JUST SOME INCREASE IN MID CLOUD FOR A TIME LATE THIS
EVENING BEFORE ONSET OF COLD ADVECTION AFTER 06Z LIKELY BRINGS A
PERIOD OF LOW END VFR CEILINGS IN STRATOCU DECK OVERNIGHT. EXPECT
THIS STRATOCU DECK WILL HANG AROUND THRU THE DAY TOMORROW...
PERHAPS LOWERING TO MVFR LEVELS AT TIMES...WITH THE POTENTIAL FOR
A FEW SHOWERS AS WELL GIVEN COLD POOL OVERHEAD.

LAWRENCE

&&

.DISCUSSION... /ISSUED 415 PM EDT SUN JUN 15 2008/

DISCUSSION...ACTIVE AFTN ONGOING WITH EARLIER ROUND OF STORMS
EXITING ACRS LAKE HURON...BUT SECOND LINE UNDERWAY IN ADVANCE OF
NEXT APPROACHING SHORTWAVE/SFC COLD FRONT. 17Z APX RAOB HIGHLIGHTS
SEVERE POTENTIAL...WITH A 74/50 PARCEL GIVING ROUGHLY 800-1000 J/KG
MLCAPE AND A NOTABLE UPTICK IN 0-6KM SHEAR OWING TO ARRIVAL OF
500-300MB SPEED MAX. APPEARS AN ACTIVE EVENING ON TAP AS FRONT
SLICES THRU THE REGION WITH CONTINUED DEEP LAYER SHEAR OF 45-50
KNOTS SUPPORTING ORGANIZED CONVECTION/ISOLATED SUPERCELLS...NAMELY
WITH A WIND THREAT PER HIGHLY DIRECTIONAL FLOW REGIME...AND LARGE
HAIL GIVEN RELATIVELY LOW FREEZING LEVELS (10.1KFT OFF 17Z
RAOB...FALLING FURTHER INTO EARLY EVENING WITH ONSET OF WEAK COLD
ADVECTION). THEREAFTER...NOT MUCH OF NOTE AS FRONT SLIPS SOUTH AND
COLD ADVECTION COMMENCES. UPSTREAM SATELLITE PICS THIS AFTN TELL THE
STORY ABOUT CLOUD POTENTIAL LATER TONIGHT...WITH FAIRLY WIDESPREAD
STRATOCU (PARTIALLY DRIVEN BY DIURNAL PROCESSES) LIKELY TO MAKE A
RUN AT NORTHERN MICHIGAN POST-07Z TIMEFRAME. COULD ALSO SEE A COUPLE
SHOWERS LATE TONIGHT WITH QUICK SHOT OF WEAK 700-500MB -DIVQ AND
UPTICK IN LOW LEVEL MOISTURE...BUT ANYTHING LIKELY TO REMAIN
ISOLATED. TEMPS IFFY PENDING CLOUD COVER...BUT MODEST COLD ADVECTION
(H85 TEMPS PLUNGING TO +3C TO +5C BY 12Z) SHOULD EASILY SUPPORT
READINGS IN 40S NORTH TO LOW 50S SOUTH.

LAWRENCE

LATER PERIODS...AN ENTIRELY DIFFERENT TYPE OF ACTIVE WX IS ON THE
WAY FOR EARLY THIS WEEK. UPPER LOW WILL DIVE SOUTHWARD FROM FAR
NORTHERN ONTARIO...GRAZING BY THE NORTH SHORES OF SUPERIOR AND HURON
LATE MONDAY THRU EARLY TUESDAY. CONTINUED COLD ADVECTION THRU EARLY
TUESDAY WILL BRING UNSEASONABLY CHILLY AIR BACK TO THE REGION.
CURRENT WX NW OF LAKE SUPERIOR PROBABLY PROVIDES A PRETTY GOOD
PREVIEW. TEMPS AND CHANCES FOR INSTABILITY SHOWERS ARE THE MAIN
CHALLENGES.

MODELS ARE IN GOOD AGREEMENT.

MONDAY THRU TUESDAY...PRETTY STRAIGHTFORWARD COOL-AND-SHOWERY
FORECAST. MAIN SHORTWAVES TO ENHANCE SHOWERS WILL ARRIVE LATE
MONDAY...AND EARLY TUESDAY. WILL HAVE SCT POPS ALL AREAS AT ALL
TIMES...WITH THE HIGHEST POPS IN THE NORTH WITH THESE SHORTWAVES
(WHICH CATCH THE BRUNT OF THE LOWER HEIGHTS AND BETTER MOISTURE).
SOME THUNDER POSSIBLE LATE MONDAY...WHEN INSTABILITY IS DEEPEST AND
MIGHT REACH -20C (IT WILL TAKE SOME WORK ACCORDING TO THE NAM
SOUNDINGS...BUT IT IS MID JUNE AND ALMOST AT THE ANNUAL SOLAR MAX).

WILL STAY TOWARD THE COOL SIDE OF TEMP GUIDANCE...NAM PROGS 850MB
TEMPS AS LOW AS -1C OVER EASTERN UPPER MI TUESDAY MORNING().
PERHAPS NOT QUITE AS COOL AS THE NAM...BUT SOME PLACES ON MONDAY AND
ESPECIALLY TUESDAY WILL NOT ESCAPE THE 50S. MOST SPOTS IN THE 60S
MONDAY...MID 50S TO MID 60S TUE. MINS 40S TO NEAR 50.

REST OF THE FORECAST...COOLISH AIR AND CYCLONIC FLOW WILL MAINTAIN A
SMALL CHANCE OF SHOWERS IN THE EASTERN ZONES INTO THE DAYLIGHT HOURS
WEDNESDAY. BROAD HIGH PRESSURE BUILDS IN FROM THE WEST...WITH DRY WX
FOR THE TAIL END OF THE WORK WEEK. SOME ACTIVE WX WILL DEVELOP IN
THE OHIO VALLEY AND PERHAPS SOUTHERN LAKES FRIDAY INTO SATURDAY AS
RETURN FLOW TRIES TO GET GOING. BUT FOR NOW...THE FRONTAL ZONE LOOKS
TO STAY FAR ENOUGH SOUTH TO NOT BOTHER US. SO WILL KEEP THE REST OF
THE EXTENDED DRY...WITH TEMPS WARMING TO AROUND CLIMO. NEXT WEEKEND
LOOKS POTENTIALLY AWFULLY NICE. CROSS YOUR FINGERS.

JZ

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, Jun 15, 3:56 PM EDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
356 PM EDT SUN JUN 15 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
161200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
356 PM EDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS ALL OF
THE OUTLOOK AREA. THE THUNDERSTORMS MAY BECOME SEVERE ACROSS
NORTHERN LOWER MICHIGAN THROUGH 10 PM THIS EVENING. DAMAGING WINDS
IN EXCESS OF 60 MPH AND HAIL TO ONE AND ONE HALF INCHES IN DIAMETER
WILL BE POSSIBLE.

RIVER FLOODING WILL CONTINUE IN PARTS OF MANISTEE AND WEXFORD
COUNTIES THROUGH TONIGHT. PLEASE SEE ONGOING FLOOD WARNINGS FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON. THESE SHOULD
NOT BE SEVERE...THOUGH SMALL HAIL IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED. PLEASE PASS ON REPORTS TO THE
NATIONAL WEATHER SERVICE.

SMITH

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:46 PM EDTSevere Thunderstorm WarningAPXArenac, Iosco49 min
Jun 15, 8:54 PM EDTSpecial Marine WarningAPX36 min
Jun 15, 9:01 PM EDTSevere Thunderstorm WarningAPXGladwin59 min
Jun 16, 10:01 AM EDTAreal Flood WarningAPXManistee, Wexford12 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.